Unfortunately, there is no known “alternative” to benzodiazepines with the same level of efficacy and safety profile in overdose. Barbiturates, which can be more dangerous than benzodiazepines in overdose, are the most similar drug. This is because both benzodiazepines and barbiturates work on the GABAA receptor in similar ways, and benzodiazepines were created in part to replace the barbiturates, as overdoses on barbiturates were often fatal.
Other medications, such as some antidepressants used for long-term management of anxiety and depression have been increasingly documented in clinical studies to have decreased effectiveness and a higher risk of adverse effects in people with a history of benzodiazepine dependency. In addition, anecdotal reports of this phenomenon are increasing with many psychoactive medications in patients with a benzodiazepine dependency or withdrawal syndrome history. In the benzodiazepine withdrawal support communities, there have been numerous anecdotal reports of reactions to other drugs, supplements, and the like which are commonly called “setbacks” or “reactions” and can be quite severe and sometimes long-persisting, causing what is described as a reactivation of distressing withdrawal symptoms.
Some other drugs typically used in anxiety disorders—such as SSRIs and SNRIs for example—can be stimulating to the central nervous system, and people with a history of benzodiazepine dependency and withdrawal may be more sensitive to their adverse effects. They may cause further hyperexcitability in the already sensitized nervous system of a person in benzodiazepine withdrawal. Antidepressant sensitivity is more common in younger people and females, and the increase in anxiety caused by an antidepressant can result in a higher risk of suicide. For these reasons, initiating antidepressant therapy in someone suffering benzodiazepine withdrawal, and those who are benzodiazepine-sensitized or with a sensitive constitution in general should be approached with caution, if attempted at all.
It should also be noted that antidepressants and some other psychoactive drugs such as antipsychotics can also cause prescribed physical dependence and thus have a serious withdrawal syndrome upon discontinuation, and may also require a taper. Studies as recently as 2012 have determined that symptoms upon cessation of SSRIs and benzodiazepines are very similar, indicating that cessation of both of these types of drugs can provoke a potentially severe withdrawal syndrome. Some people can even develop psychotic symptoms after stopping an antipsychotic medication even if they’ve never had psychotic symptoms before.
It is for these reasons that the British National Formulary in their ‘Benzodiazepine Guidance’ from November 2013 state:
The addition of beta-blockers, antidepressants and antipsychotics should be avoided where possible.
Though some people have been helped by adding certain kinds of antidepressants – usually a low dose or sedating variety antidepressant, or low dose of a beta blocker for example – these come with the risk of dependency and the need for a taper later, potentially prolonging the overall taper process. While other medications are less likely to result in the kind of adverse reactions that BZDs often cause, they can still have their own side effect profile, so adjuvant medications should be approached with risk vs. benefit caution, e.g., the benefit of starting a new medication should be carefully weighed agains the risk(s). There are numerous anecdotal reports in the benzodiazepine withdrawal support communities of people having what are referred to as “reactions” or “setbacks” from taking prescribed medications, over-the-counter medications, supplements, and the like. These “reactions” and/or “setbacks” are often described as causing a resurgence of the withdrawal syndrome and have been reported to sometimes be quite severe and/or long-enduring. It is for this reason that use of any medication or supplement in someone with benzodiazepine-related central nervous system problems should be approached with great caution and research. Please speak with your medical provider about your concerns, although it is important to note that they may not always be educated or aware of the potential for these to do further harm so it is important for benzodiazepine-injured patients to also be their own health advocates.
Tools such as pharmacogenomic testing may be of some use in determining which medications may or may not be tolerated, however many benzodiazepine-injured patients report having reactions and sensitivities to medications they had no issues with prior to their benzodiazepine iatrogenic illness.
Other medications which may cause further adverse effects in benzodiazepine sensitive people include:
These antagonize the GABAA receptor and have recently been updated with Black Box warnings by the FDA regarding risks “due to potentially permanent, disabling side effects occurring together,” such as nerve damage, Myasthenia Gravis, and others. It is important to note as well that the quinolones actually displace benzodiazepines from their binding sites on GABA-receptors. This class of antibiotics can precipitate acute withdrawal in people taking or tapering from benzodiazepines. It may be necessary to take antibiotics during benzodiazepine withdrawal but if possible the quinolones should be avoided. (There are at least six different quinolones – ask your doctor if in doubt).
Per The Ashton Manual, antibiotics for some reason, sometimes seem to aggravate withdrawal symptoms. There are some studies indicating that penicillins are GABA receptor antagonists.
This is adrenaline and is often contained in local anesthetics. Some local anesthetics do not contain epinephrine; ask your doctor.
This and other stimulating additives in over-the-counter cough and congestion remedies may cause increased anxiety.
Increased risk of respiratory depression when combined with other drugs.
Increased risk of respiratory depression when combined with other drugs. Cross-tolerance with GABA-ergic drugs; may further down-regulate GABA neuroreceptors.
These have been known to cause severe and potentially permanent adverse effects, such as movement disorders known as Tardive Dyskinesia and the development of psychosis even in people without a history of psychotic disorders.
This medication is often prescribed as a smoking cessation aid or antidepressant. It is not approved for anxiety or depression with anxiety as a comorbidity and can worsen anxiety. This medication can also lower the seizure threshold. Manufacturer’s guidelines warn: “You should not take Wellbutrin if you have seizures, an eating disorder, or if you have suddenly stopped using alcohol, seizure medication, or sedatives”. Serious adverse effects of this medication may include “suicidal thoughts, anxiety, agitation, seizure, mania, high blood pressure, and liver damage”.
These include stimulants such as Ritalin, Adderall and the like. These drugs may lower the seizure threshold and also increase anxiety.
While the benzodiazepine withdrawal syndrome might worsen symptoms in someone who had a pre-existing history of anxiety/depression or other psychiatric symptoms, these worsened symptoms are not likely to be permanent; judicious and conservative use of other drugs should be considered. It is important to note that benzodiazepine withdrawal syndrome causes psychiatric symptoms in patients who took benzodiazepines for physical (non-psychiatric) conditions as well—such as tinnitus, muscle spasms, or vertigo, to name a few. Any other drug which decreases the seizure threshold or interacts with GABA neuroreceptors (is GABAergic), and possibly many others, should be approached with caution in someone suffering benzodiazepine withdrawal or with a history of benzodiazepine physical dependence. Always do your research when prescribed a new medication, and talk to your doctor or healthcare provider about any concerns you may have.